MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SCREW BIOSURE REGENESORB 8MM X 25MM; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. SCREW BIOSURE REGENESORB 8MM X 25MM; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Catalog Number 72204399
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/11/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an arthroscopy, when the biosure screw was inserted, it split, leaving 1 cm inside and the rest outside the femoral tunnel.An attempt was made to remove the broken piece, however, it was impossible, it was the decided to leave it inside the patient, since by forcefully removing it, the graft could be damaged.Surgery was completed by changing the surgical technique.There was a delay of less than 30 minutes, and no further complications were reported.Patient's health condition is stable.
 
Additional Manufacturer Narrative
H10: internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, during an arthroscopy, when the biosure screw was inserted, it split, leaving 1 cm inside and the rest outside the femoral tunnel.An attempt was made to remove the broken piece, however, it was impossible, it was the decided to leave it inside the patient, since by forcefully removing it, the graft could be damaged.Surgery was completed by changing the surgical technique, the device remained inside the patient doing its proper function, therefore, it was not necessary to drill and additional bone hole, nor a void was left inside the patient.There was a delay of less than 30 minutes, and no further complications were reported.Patient's health condition is stable.The specialist is dissatisfied with the result since the graft remains attached to the bone with only 1cm of the screw.
 
Additional Manufacturer Narrative
H3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the material specifications found that the storage requirements for the material are specified, and the material must comply with provided percentage composition specifications as measured by ash test.A clinical review states that based on the limited information provided the clinical root cause of the reported biosure screw fracture could not be determined and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.It is unclear if the ifu were adhered to; however, it does caution that ¿excessive force should not be placed on the screw.¿ the material of the biosure screw is made of a biocomposite material which is intended for implantation to allow for bone ingrowth.The patient impact beyond the reported change in surgical technique, possible corrosion, and local irritation/discomfort could not be determined.Please refer to the instructions for use for precautions and warnings related to the use of the device.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the material specifications found that the storage requirements for the material are specified, and the material must comply with provided percentage composition specifications as measured by ash test.A clinical review states that based on the limited information provided the clinical root cause of the reported biosure screw fracture could not be determined and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.It is unclear if the ifu were adhered to; however, it does caution that ¿excessive force should not be placed on the screw.¿ the material of the biosure screw is made of a biocomposite material which is intended for implantation to allow for bone ingrowth.The patient impact beyond the reported change in surgical technique, possible corrosion, and local irritation/discomfort could not be determined.All information provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The patient impact beyond the reported change in surgical technique, possible corrosion, and local irritation/discomfort could not be determined.A visual inspection of the returned device found that it is not in its original packaging.The device was returned with the distal end fractured away.There is biological debris on the returned device.Based on the condition of the product material found during visual inspection, additional material testing is not required.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force on the device, attempted correction of a damaged device, or an inadvertent impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.Corrected data: b1 and h1.
 
Event or Problem Description

Brand Name
SCREW BIOSURE REGENESORB 8MM X 25MM
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19038886
Report Number1219602-2024-00701
Device Sequence Number7223300
Product Code MAI
UDI-Device Identifier00885554036756
UDI-Public00885554036756
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K142948
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/24/2026
Device Catalogue Number72204399
Device Lot Number51133662
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2024
Supplement Date Received by Manufacturer04/03/2024
05/02/2024
06/25/2024
Initial Report FDA Received Date04/03/2024
Supplement Report FDA Received Date04/16/2024
05/06/2024
07/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale